Oklahoma, 2015Flash Flooding and Flooding in Oklahoma, November 27 to 29, 2015
November 27 to 29, 2015 · NWS TSA · 9 events in 6 counties and zones
Widespread and locally heavy rainfall occurred from the 26th through the 30th across much of eastern Oklahoma. A slow-moving storm system over the southwestern United States and a nearly stationary frontal boundary over the region resulted in several rounds of widespread rain and isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread and locally heavy rainfall occurred from the 26th through the 30th across much of eastern Oklahoma. A slow-moving storm system over the southwestern United States and a nearly stationary frontal boundary over the region resulted in several rounds of widespread rain and isolated thunderstorms. Near record precipitable water values were observed as gulf moisture spread into the area in the lower levels of the atmosphere, and moisture associated with a tropical system over the southeastern Pacific Ocean spread into the region in the middle and upper levels of the atmosphere. Rainfall amounts ranged from around three inches in portions of northeastern Oklahoma to between eight and ten inches in southeastern Oklahoma.
This excessive rainfall, combined with soils that were already quite saturated, resulted in flash flooding and flooding. Several main stem rivers flooded, including the Neosho River near Commerce and the Kiamichi River near Antlers, which both experienced moderate flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 27, 10:48 AM CST, 32 minutes earlier.
Area forecast discussion, Nov 27, 10:48 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1048 AM CST FRI NOV 27 2015
.DISCUSSION...
Near tropical moisture...PWA > 1.75 southeast
continues to flow into Southeast OK and West
Central AR. So far very little thunder. Wide-
spread two to four inch storm total rainfall
at this time. More to come.
OK mesonet shows almost no temperature change
past 3 hrs except far southeast OK with cold
front. Temperatures northwest Osage and west
Pawnee counties holding around 32/33 degrees.
Anticipate little change this afternoon and
evening. gw
&&
.PREV DISCUSSION... /ISSUED 536 AM CST FRI NOV 27 2015/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widespread and prolonged aviation impacts expected for this
forecast period. Currently low MVFR to IFR conditions prevail and
this is expected to persist through much of the day...with a trend
toward prevailing IFR conditions by late afternoon through
tonight.
PREV DISCUSSION... /ISSUED 251 AM CST FRI NOV 27 2015/
DISCUSSION...
Much anticipated heavy rain event in progress across eastern
Oklahoma and western Arkansas, with 2 to 3 inches having already
fallen across portions of northeast and also southeast Oklahoma in
the past 12 hours. Axis of heaviest rain will shift into far
southeast Oklahoma as the cold front, currently extending from
south central Oklahoma into the far northwest corner of Arkansas,
becomes quasi-stationary and the tropical moisture plume persists
in that part of the forecast area into Saturday. Even with the
southward shift, light to moderate rain should remain well north
of the front through most of the weekend. No changes will be made
to the existing Flash Flood Watch, with this expected scenario
already well accounted for.
Temperatures behind the front have fallen into the mid 30s across
much of the region north of Interstate 44, with a 20 to 25 degree
temperature drop in less than a half an hour observed following
the frontal passage. Other than the sharp initial drop, however,
temperatures are nearly steady across portions of northeast
Oklahoma that are several hours removed from frontal passage.
There appear to be no additional surges of cold advection behind
the front so most of the aforementioned areas are likely within a
couple degrees of their minimum temperatures over the next 48
hours or so. This has substantial implications for freezing rain
potential this far east. The most likely part of the forecast area
to see temperatures 32 degrees or lower, and consequently
accumulating freezing rain, will be the higher elevation portion
of far northwest Osage County. Even 31-32 degrees, though, is not
optimum temperature-wise for ice accumulation so substantial
impacts from ice, such as extended power outages, are still not
expected in the forecast area, but with northerly winds gusting to
20 mph, minor impacts could occur with even a small amount of
accumulation. A Freezing Rain Advisory will be issued for Osage
County this morning, with a tenth to maybe two-tenths of
accumulation possible from late this afternoon through early
Saturday morning. Rising temperatures on Saturday should lead to a
transition once again to rain that should last through the rest of
the precipitation event.
Light rain may linger into early next week, with the main upper
low likely to remain to the west through the weekend at least. Dry
weather will persist through the rest of the week after the upper
low finally moves east. Temperatures should be below normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 36 35 38 35 / 100 90 70 70
FSM 48 43 46 43 / 100 100 90 90
MLC 39 36 39 37 / 100 100 90 90
BVO 34 33 37 34 / 100 90 60 60
FYV 43 37 42 38 / 100 100 80 80
BYV 43 37 40 37 / 100 100 80 80
MKO 39 36 40 37 / 100 100 80 80
MIO 36 34 38 35 / 100 90 50 70
F10 36 34 38 35 / 100 100 80 80
HHW 47 40 43 41 / 100 100 100 90
&&
.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through Saturday afternoon for OKZ049-053-
068>076.
Flash Flood Watch until 6 PM CST this evening for OKZ056>058-
060>067.
Freezing Rain Advisory from 3 PM this afternoon to 9 AM CST
Saturday for OKZ054.
AR...Flash Flood Watch through Saturday afternoon for ARZ001-002-010-
011-019-020-029.
&&
SHORT TERM...21
LONG TERM....05Hazardous weather outlook, Nov 27, 5:00 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST FRI NOV 27 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST FRI NOV 27 2015
...FLOODING EXPECTED TO WORSEN TODAY THROUGH SUNDAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...TODAY.
WINTER WEATHER.
ICE ACCUMULATION.
RISK...LIMITED.
AREA...WESTERN OSAGE AND WESTER PAWNEE COUNTIES.
ONSET...AFTERNOON.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
PERIODS OF HEAVY RAIN WILL CONTINUE TODAY AND TONIGHT WITH
A GRADUAL SHIFT SOUTHWARD OF THE HEAVIEST RAINS. ADDITIONAL
HEAVY RAINS ARE EXPECTED SATURDAY...WITH TOTAL ADDITIONAL
RAINFALL AMOUNTS OF 4 TO 7 INCHES EXPECTED ACROSS SOUTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS. THIS WILL CAUSE FLOODING
BOTH IN SMALL STREAMS AND LARGER RIVER BASINS. DANGEROUS
RISES ARE CURRENTLY FORECAST ALONG LARGER RIVER BASINS ACROSS
FAR SOUTHEAST OKLAHOMA. ADDITIONALLY...AREAS OF FREEZING
RAIN ARE LIKELY ACROSS WESTERN OSAGE AND PAWNEE COUNTIES.
ICE ACCUMULATIONS OF ONE TO TWO TENTHS ARE POSSIBLE ACROSS
FAR NORTHWEST OSAGE COUNTY FROM THIS AFTERNOON THROUGH
TONIGHT. THIS MAY CAUSE SLICK SPOTS TO DEVELOP ESPECIALLY
ON ELEVATED ROADWAYS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...HEAVY RAIN POTENTIAL.
SUNDAY THROUGH THURSDAY...NO HAZARDS.
EXTENDED DISCUSSION...
AREAS OF HEAVY RAIN WILL CONTINUE SATURDAY WITH A GRADUAL
DECREASE IN COVERAGE AND INTENSITY BY SUNDAY. FLOODING
MAY BE ONGOING SUNDAY INTO MONDAY ESPECIALLY ALONG LARGER
RIVER BASINS OF SOUTHEAST OKLAHOMA INTO WESTERN ARKANSAS.
DRY AND MILD CONDITIONS ARE FORECAST FOR MUCH OF NEXT WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
Flood, Okmulgee
- When
- November 27, 11:20 AM CST to November 28, 11:30 AM CST
- Where
- Okmulgee County, 0.68 mi W of Okmulgee to 1.37 mi SSW of Okmulgee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.630, -95.982
Several streets in Okmulgee were flooded and closed.
Flash Flood, Ottawa
- When
- November 27, 1:30 PM CST to November 28, 11:30 AM CST
- Where
- Ottawa County, 3.92 mi ESE of Afton to 3.91 mi ESE of Afton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.670, -94.910
A vehicle was driven into high water from the flooding of Little Horse Creek northeast of Afton, and became stranded. First responders rescued five people from the vehicle.
Flood, Ottawa
- When
- November 27, 2:00 PM CST to November 29, 8:00 PM CST
- Where
- Ottawa County, 6.77 mi WNW of North Miami to 3.09 mi WNW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.940, -95.000
The Neosho River near Commerce rose above its flood stage of 15 feet at 2:00 pm CST on November 27th. The river crested at 19.61 feet at 10:30 pm CST on the 28th, resulting in moderate flooding. The river fell below flood stage at 8:00 pm CST on the 29th.
Flash Flood, Pittsburg
- When
- November 27, 3:35 PM CST to November 28, 11:15 AM CST
- Where
- Pittsburg County, 2.5 mi W of Mc Alester to 1.79 mi W of Mc Alester
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.931, -95.814
Portions of Highway 31 were closed due to high water southwest of McAlester.
Flash Flood, Wagoner
- When
- November 27, 5:22 PM CST to November 28, 11:30 AM CST
- Where
- Wagoner County, 7.48 mi NE of Oneta to 7.61 mi NE of Oneta
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.106, -95.638
Portions of 305th East Avenue were flooded and closed between E 41st Street South and E 61st Street South. Several vehicles were stranded in the high water.
Flood, Pushmataha
- When
- November 27, 6:30 PM CST to November 29, 12:15 PM CST
- Where
- Pushmataha County, 0.69 mi N of Moyers to 2.2 mi S of Kellond
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 34.330, -95.650
The Kiamichi River near Antlers rose above its flood stage of 25 feet at 6:30 pm CST on November 27th. The river crested at 28.97 feet at 2:30 pm CST on the 28th, resulting in moderate flooding. Flooding occurred along the west bank of the river near Moyers, which inundated a campground and county roads. The river fell below flood stage at 12:15 pm CST on the 29th.
Flood, Okmulgee
- When
- November 27, 6:50 PM CST to November 28, 11:30 AM CST
- Where
- Okmulgee County, 0.24 mi WNW of Okmulgee to 1.3 mi S of Okmulgee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.631, -95.974
Flooding in town resulted in water rescues of people stranded in the high water.
Flash Flood, Pittsburg
- When
- November 27, 7:39 PM CST to November 28, 11:15 AM CST
- Where
- Pittsburg County, 1.4 mi NE of Craig to 0.87 mi NNE of Craig
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.843, -95.601
Portions of Highway 63 were closed between Haileyville and Kiowa.
Flood, Choctaw
- When
- November 28, 7:00 AM CST to 11:15 AM CST
- Where
- Choctaw County, 0.93 mi NW of Ord to 0.9 mi WSW of Ord
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.910, -95.510
Portions of Highway 109 were closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in North Atlantic Coastal Waters, November 27, 20152 deaths · 5 injured · $1,000 · 1 event
- Winter Weather in Missouri, November 27 to 28, 20151 death · 2 injured · 1 event
- Ice Storm in Oklahoma, November 27 to 29, 2015$9.8 million · 30 events
- Flash Flood in American Samoa, November 27 to 29, 2015$13 million · 1 event
- Tropical Storm in American Samoa, November 27 to 29, 2015$10 million · 1 event
- Flooding and Heavy Rain in Missouri, November 27 to 28, 201520 events
- Ice Storm in Kansas, November 27 to 29, 201511 events
- Ice Storm and Winter Weather in Texas, November 27 to 29, 20155 events
- Flash Flooding in Oklahoma, November 27 to 28, 2015$10,000 · 4 events
- Heavy Rain in Kentucky, November 27 to 28, 20154 events
- Flash Flooding in Texas, November 27 to 28, 2015$10,000 · 4 events
- Dense Fog in New Jersey, November 27, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607673, 607656, 609523, 607657, 607658, 609527, 607674, 607660, 607675.